Bilateral macular edema in a patient treated with tamoxifen: a case report and review of the literature

Case Rep Ophthalmol. 2014 Dec 10;5(3):451-4. doi: 10.1159/000370144. eCollection 2014 Sep-Dec.

Abstract

We present a case of a 41-year-old female patient with progressive bilateral visual loss. On examination, her best corrected visual acuity (BCVA) in her right eye was 3/10 and her BCVA in her left eye was 2/10. Fundus and optical coherence tomography examination revealed severe bilateral macular edema. She had been diagnosed with breast cancer 6 years ago and was receiving tamoxifen at a dosage of 20 mg/day ever since. Tamoxifen therapy was discontinued, and the patient received 250 mg of acetazolamide three times a day for a period of 1 month. Both foveae regained their normal contour within 2 months, and her vision was restored to 10/10 BCVA 3 months later. To our knowledge, this is the first case reported where bilateral intraretinal macular edema is the only retinal manifestation in a patient on oral tamoxifen.

Keywords: Macular edema; Tamoxifen retinopathy; Tamoxifen therapy.

Publication types

  • Case Reports